Alert archive / Texas / Special Weather Statements in 2020
Special Weather Statement, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this special weather statement at Mar 20, 2020, 9:21 AM CDT for Colorado County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2020, 9:21 AM CDT (14:21 UTC)
- Expired
- Mar 20, 2020, 9:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Houston/Galveston, TX
County Colorado County, TX
The radar
The Houston radar (KHGX), 145 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 2.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1010 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.8
The text
As transmitted.
013
WWUS84 KHGX 201421
SPSHGX
Special Weather Statement
National Weather Service Houston/Galveston TX
921 AM CDT Fri Mar 20 2020
TXZ210-226-235-201445-
Wharton TX-Colorado TX-Inland Jackson TX-
921 AM CDT Fri Mar 20 2020
...SPECIAL WEATHER STATEMENT...
At 920 AM CDT, Doppler radar was tracking a strong thunderstorm near
Speaks, or 20 miles southeast of Hallettsville, moving east at 20
mph.
Winds in excess of 30 mph will be possible with this storm.
This storm will remain over mainly rural areas of south central
Colorado, west central Wharton and north central Jackson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2933 9656 2942 9664 2952 9642 2921 9637
2922 9670 2923 9670
TIME...MOT...LOC 1420Z 258DEG 18KT 2929 9665
$$
TJCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Mar 20, 6:24 AM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Mar 20, 6:24 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 624 AM CDT Fri Mar 20 2020 .AVIATION [12Z TAF Issuance]... Flight conditions are already a mess early this morning, and not expecting a ton of change through the TAF period. Ceilings have been pretty variable through the night, and expecting a mix of MVFR and VFR to persist today, along with periods of showers and possibly a thunderstorm or two. After the cold front rolls through, there could be a more sustained period of VFR conditions in the afternoon to early evening. But tonight expect lower ceilings to return - potentially even into IFR - as well as a return of some showers. && .PREV DISCUSSION /Issued 341 AM CDT Fri Mar 20 2020/... .DISCUSSION... - Slight risk of excessive rainfall today for areas north of a Brenham to Cleveland line. Marginal risk of excessive rainfall all other areas. Basically we could get some heavy rainfall but since grounds have been dry and have areas of drought, flash flooding will be limited. - Cold front pushes through later today and tonight. - Stalled cold front pushes back north as a warm front Saturday night into Sunday. - Summer is coming. Above normal temperatures for the work week. High temperatures could reach the upper 80s to low 90s Wednesday/Thursday. .SHORT TERM [Tonight Through Sunday]... A messy couple of days ahead with a front approaching the area from the northwest. A large batch of showers and thunderstorms are pushing up from the southwest, fueled by a shortwave trough aloft. This should pretty significantly ramp up rain potential - especially in the northwest half of the area - through this morning, and likely lingering into the afternoon, though things will be trending downwards after the main vort max pushes its way through this morning. Though the cold front itself is still well up in North Texas just before 3 AM, the HRRR is extremely aggressive in turning winds around. The 12Z surface prog from the model suggests that it is not the front speeding up, but a pre-frontal trough strengthening (underneath the mid-level shortwave trough, natch). Because the strengthening of the surface trough lines up with being passed over by the shortwave above it, I'm pretty comfortable with turning winds pretty quickly this morning for inland areas, which will make for high temperatures today that are considerably lower than previous days. Indeed, well inland, up around College Station, I expect the high temperature for the day has probably already occurred. Given long-term drier conditions, and the generally meh synoptic setup, I'm not terribly concerned about flooding potential. Indeed, I rather imagine most will welcome the rain. That said, one thing the environment does have in support of heavier rainfall is one conducive to training. I would not be surprised to see this all end in a have/have not situation, where the heaviest rain of the day will continue to fall over roughly the same track from southwest to northeast across the northern part of the area. Houston County is also the part of our area least affected by drought. This should generally explain the placement of a marginal and small area of slight risk for excessive rainfall today up in the north. Different story at the coast, though. It will take until the front itself arrives to really get things going with the offshore flow, which means we'll get much of the day in the warmer, pre- frontal environment. I think reaching the lower 80s before the front can cut down temps is a fairly safe bet. My strategy for highs today is to start with the model consensus, then crank things down in the north and crank them up at the coast. You'd think Saturday would be a dry day for us in the wake of the front, but uh...that also means you'll have to think again. Now that we're in late March, the fronts are getting decidedly weaker and more shallow (yes, Summer is Coming). While surface winds turn offshore and give us cooler, drier air where we're all living, it's a different story aloft. Heck, even in the 700-850 layer, winds turn only westish, and high moisture content remains. The more humid air is certain to be more buoyant. This should set us up for at least some weak lift and with plenty of moisture, continuing showers Saturday can be expected. I go with highest PoPs in the afternoon hours as another shortwave trough aloft should help support greater lift and stronger chances for rain (This will continue into the evening, but you can read more about that in the long term section below). Luchs .LONG TERM [Sunday Through Friday]... Saturday night into Sunday it looks like models are agreeing with the stalled front pushing north as a warm front with solid rain chances resulting. The timing of such corresponds well with a vort maximum moving across the area to increase large scale lift. Rain chances should then end on Sunday going into Monday. Synoptic models are in decent agreement with upper level ridging building over the NW Gulf and into Mexico by Tuesday with mainly zonal flow over much of the U.S. Another trough digs into southern California Wednesday into Thursday next week with the GFS and ECMWF having some good agreement. This allows the ridge to build more over the NW Gulf and for SW flow at 850mb to develop with an area of low pressure over the Midwest. By 12Z Thursday 850mb temps range 23C to 25C or pushing CFSR climo max for the day. Meaning these temps are anomalously high and support high temperatures in the low 90s for most areas both Wed/Thur. Put simply, summer is coming. Getting out into the crystal ball territory of the forecast, it does look like both the GFS and ECMWF bring a front through the area Friday night into Saturday next week. This means that summer may only last for a few days next week but regardless still way too soon for high temperatures in the 90s. Overpeck .MARINE... There's a good chances we are close to SCEC thresholds in the offshore waters. Despite the relatively light winds, modeling suggests seas are above 4 feet out there. Unfortunately, due to an equipment issue at Freeport Buoy, there's really not much in way of confirmation at all out there. Given that winds are light - less than 10 knots - will hold off on a SCEC for now. But, if you plan on going more than 20 miles out, keep the potential for higher seas in mind. Beyond that immediate concern, a SCEC will be necessary for at least a portion of our Gulf waters in the wake of the cold front late tonight with strengthening northeasterlies. By Sunday, light to moderate onshore flow should return, and stay in place into early next week at the very least. A backdoor front may try to push over the waters towards mid-week, but if it doesn't make it, onshore flow will likely be in place until a more significant front is anticipated at the end of next week. Luchs && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 68 50 64 60 76 / 90 30 70 90 40 Houston (IAH) 77 57 66 63 78 / 70 30 60 70 50 Galveston (GLS) 74 63 68 67 74 / 20 30 50 40 40 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && DISCUSSION...Overpeck SHORT TERM...Luchs LONG TERM...Overpeck AVIATION...Luchs MARINE...Luchs
In the hours before
Special weather statement, Mar 20, 9:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
921 AM CDT Fri Mar 20 2020
TXZ210-226-235-201445-
Wharton TX-Colorado TX-Inland Jackson TX-
921 AM CDT Fri Mar 20 2020
...SPECIAL WEATHER STATEMENT...
At 920 AM CDT, Doppler radar was tracking a strong thunderstorm near
Speaks, or 20 miles southeast of Hallettsville, moving east at 20
mph.
Winds in excess of 30 mph will be possible with this storm.
This storm will remain over mainly rural areas of south central
Colorado, west central Wharton and north central Jackson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2933 9656 2942 9664 2952 9642 2921 9637
2922 9670 2923 9670
TIME...MOT...LOC 1420Z 258DEG 18KT 2929 9665
TJCThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 9:49 AM CDT | Special Weather Statement | HGX | Wharton | 41 min |
| Mar 20, 1:26 PM CDT | Special Weather Statement | HGX | Jackson | 49 min |
| Mar 20, 2:06 PM CDT | Special Weather Statement | HGX | Wharton | 24 min |
Nearby
Special Weather Statements in Texas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.